New York, 2006

Flash Flooding and Damaging Winds in New York, May 30, 2006

May 30, 2006 · NWS BGM · 4 events in 1 county or zone

2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 30, 2:15 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 30, 2:15 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EDT TUE MAY 30 2006

.SHORT TERM /TONIGHT - WEDNESDAY/...
UPR WAVE MOVING ACROSS ERN NY...AND WILL CONTINUE SEWD THIS
AFTERNOON AND EVENING. VERY UNSTABLE AIRMASS IN PLACE WITH CAP
BECOMING A NON-FACTOR AS WAVE APCHS. EXPECT ISOLD TSRA TO INCREASE
IN COVERAGE INTO THE EARLY EVENING ACROSS WRN MHWK VALLEY/CATSKILLS
AND DOWN INTO THE NRN POCONOS. CAPPING SHOULD HOLD DVLPMT TO ISOLD
WEST OF I-81...BUT IF ANYTHING DOES POP OUT THERE IT WILL STILL
SHOOT UP IN THIS VRY FVRBL ENVIRONMENT. MAIN THREATS ARE TORRENTIAL
RAINFALL...AND HAIL WITH THE OUTSIDE SHOT FOR WET MICROBURSTS. SVR
TSRA WATCH AND FLASH FLOOD WATCH IN PLACE OVER EAST SXNS FOR THESE
REASONS. WILL CONTINUE SCT TSRA INTO THE EVENING WITH THIS
FCST...USING ENHANCED WORDING FOR RAIN/HAIL/WIND.

EXPECT PASSAGE OF WAVE AND DIURNAL STABILIZATION WILL ALLOW PRECIP
TO DWINDLE OVERNIGHT. AREA REMAINS IN WARM SECTOR WEDNESDAY WITH
BACKDOOR FRONT LIFTING OUT TO THE EAST...MEANWHILE...MODELS HINTING
AT PRE FRONTAL TROF DVLPG AND MORE SCT SHRA/TSRA FORMING IN THE
AFTERNOON. MAIN COLD FRONT MOVG THRU THE WRN GTLKS...BUT STILL
REMAINS WELL TO OUR WEST. ATMOS AGAIN BCMS MODERATELY UNSTABLE SO
WILL INCLUDE CHC POPS EVERYWHERE...BUT THIS TIME...BEST AREA LOOKS
TO BE ACROSS THE WESTERN AREAS. UPPER PATTERN EVOLVES FROM RIDGE TO
TROF THURSDAY WITH FRONTAL PASSAGE STILL SHOWING UP CONSISTENTLY IN
THE MODEL SOLUTIONS. THIS WILL BE THE COOLER DAY WITH CLOUDS...
SHOWERS AND SOME THUNDERSTORMS LIKELY. FCST LOOKED GOOD SO JUST
MASSAGED A BIT FROM WEDS NITE THRU THURSDAY. -JAB
&&

.LONG TERM (THURSDAY NIGHT - TUESDAY)...
FOR THURSDAY NIGHT INTO FRIDAY A SLOW MOVING COLD FRONT AHEAD OF THE
UL TROF. THE FRONT FROM NE TO SW WILL HAVE ALONG THE COAST UNTIL THE
MAIN SHORT WAVE KICKS IT OUT FRIDAY NIGHT. THU NGT THE ENTIRE CWA
WILL HAVE SHOWERS AND THUNDERSTORMS. ON FRIDAY WILL GO WITH HIGH CHC
OF SHOWERS SINCE DAY 3 BUT LOOKS BEST IN THE SE.

FOLLOWED HPC GUIDANCE FOR DAYS 4 TO 7. MODELS SIMILAR IN CUTTING OFF
TROF AND CLOSIING IT OFF OVER NEW ENGLAND. UKMET AN OUTLIER CLOSING
IT OFF IN ERN NY. WILL GO WITH HPC AND CLIMATOLOGY WHICH MEANS IT
WILL CLOSE OFF FURTHER IN NEW ENGLAND. SATURDAY LEFT A LOW CHC OF
SHOWERS IN FOR THE POTENTIAL UNDER THE BACK SIDE OF THE CUTOFF LOW
AND COLD AIR ALOFT. TREND HAS ALSO BEEN TO SLOW THIS EVOLUTION
DOWN. FOR SUNDAY TO TUESDAY MUCH COOLER CANADIAN AIR WILL BUILD IN
WITH SFC HIGH PRESSURE.
&&

.AVIATION (30/18Z TO 31/18Z)...
VFR FOR THE MOST PART. A CHC OF A TSRA LATE THIS AFTN WITH MVFR
VSBYS AT BGM ELM AND AVP. AFTER MIDNIGHT ALL BUT ELM WILL HAVE MVFR
VSBYS IN FOG. ELM WILL HAVE DENSE FOG AND LIFR CIGS AND VSBYS. 13 TO
14Z FOG WILL BURN OFF WITH RETURN TO VFR.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH UNTIL 8 PM FOR ONEIDA-MADISON-CHENANGO-OTSEGO
DELAWARE-SULLIVAN.
.PA...NONE.

&&
Hazardous weather outlook, May 30, 11:16 AM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT TUE MAY 30 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311630-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1216 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES ARE FORECAST TO CLIMB TO THE MID AND UPPER 90S FOR A
FEW HOURS DURING THE MID TO LATE AFTERNOON...ESPECIALLY IN THE
URBAN CORRIDORS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON. THE STORMS ARE EXPECTED TO BE MOST NUMEROUS EAST
OF I-81 IN UPSTATE NEW YORK...SOUTH TOWARD THE POCONOS. THERE IS
THE CHANCE THAT A FEW STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JAB

In the hours before

Local storm report, May 30, 4:10 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 N BOONVILLE           43.51N 75.33W
05/30/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0310 PM     HAIL             COLUMBUS                42.68N 75.37W
05/30/2006  E0.75 INCH       CHENANGO           NY   OTHER FEDERAL

0406 PM     HAIL             BRIDGEWATER             42.88N 75.25W
05/30/2006  E1.00 INCH       ONEIDA             NY   BROADCAST MEDIA

            MOSTLY PENNY SIZED WITH FEW 1 INCH STONES

0445 PM     HAIL             WHITE HAVEN             41.06N 75.78W
05/30/2006  E0.75 INCH       LUZERNE            PA   PUBLIC

            COVERING THE GROUND

0507 PM     HAIL             MONTICELLO              41.65N 74.69W
05/30/2006  E0.88 INCH       SULLIVAN           NY   PUBLIC

&&

JAB
Special weather statement, May 30, 4:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT TUE MAY 30 2006

PAZ039-302245-
SUSQUEHANNA PA-
545 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MONTROSE..AND MOVING
  SOUTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTROSE AT 550 PM EDT...
  SOUTH MONTROSE AT 605 PM EDT...
  DIMOCK AT 620 PM EDT...
  ALFORD AT 630 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAINFALL WILL OCCUR WITH THIS
STORM WHICH COULD LEAD TO MINOR FLOODING IN TOWNS AND VILLAGES...AND
ALONG SMALL STREAMS.

JAB
Special weather statement, May 30, 4:54 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 PM EDT TUE MAY 30 2006

NYZ056-302300-
BROOME NY-
554 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NWS BINGHAMTON..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JOHNSON CITY AND CHENANGO BRIDGE AT 625 PM EDT...
  PORT DICKINSON AT 630 PM EDT...
  BINGHAMTON AT 640 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. VERY HEAVY RAIN WAS OCCURRING WITH THIS STORM
AND MAY CAUSE PONDING OF WATER IN URBAN AREAS.

JAB
Local storm report, May 30, 5:41 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 E BOONVILLE           43.48N 75.27W
05/30/2006  E0.75 INCH       ONEIDA             NY   TRAINED SPOTTER

0245 PM     HAIL             2 N BOONVILLE           43.51N 75.33W
05/30/2006  E0.75 INCH       ONEIDA             NY   PUBLIC

0310 PM     HAIL             COLUMBUS                42.68N 75.37W
05/30/2006  E0.75 INCH       CHENANGO           NY   OTHER FEDERAL

0406 PM     HAIL             BRIDGEWATER             42.88N 75.25W
05/30/2006  E1.00 INCH       ONEIDA             NY   BROADCAST MEDIA

            MOSTLY PENNY SIZED WITH FEW 1 INCH STONES

0445 PM     HAIL             WHITE HAVEN             41.06N 75.78W
05/30/2006  E0.75 INCH       LUZERNE            PA   PUBLIC

            COVERING THE GROUND

0507 PM     HAIL             MONTICELLO              41.65N 74.69W
05/30/2006  E0.88 INCH       SULLIVAN           NY   PUBLIC

0600 PM     TSTM WND DMG     2 S MT UPTON            42.39N 75.38W
05/30/2006                   OTSEGO             NY   AMATEUR RADIO

            TREES AND WIRES DOWN.

0605 PM     TSTM WND DMG     UNADILLA                42.33N 75.32W
05/30/2006                   OTSEGO             NY   AMATEUR RADIO

            TREES DOWN

0625 PM     TSTM WND DMG     ENDWELL                 42.12N 76.02W
05/30/2006                   BROOME             NY   NWS EMPLOYEE

            TREES DOWN. EST 50 MPH GUST.

0625 PM     HAIL             ENDWELL                 42.12N 76.02W
05/30/2006  E0.88 INCH       BROOME             NY   NWS EMPLOYEE

0632 PM     HAIL             ENDWELL                 42.12N 76.02W
05/30/2006  E0.75 INCH       BROOME             NY   AMATEUR RADIO

0632 PM     NON-TSTM WND DMG ENDWELL                 42.12N 76.02W
05/30/2006                   BROOME             NY   AMATEUR RADIO

            WIRES DOWN. EST 30-50 MPH WINDS

&&

JAB
Local storm report, May 30, 5:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
658 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     DOWNSVILLE              42.08N 75.00W
05/30/2006  M83.00 MPH       DELAWARE           NY   TRAINED SPOTTER

            OBSERVER HAS WEATHER STATION

&&

JAB
Special weather statement, May 30, 6:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT TUE MAY 30 2006

NYZ024-302345-
CHEMUNG NY-
700 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LOWMAN..AND MOVING
  SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LOWMAN AT 720 PM EDT...
  WELLSBURG AT 725 PM EDT...
  CHEMUNG AT 745 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

JAB

The radar

The Buffalo radar (KBUF), 120 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 30, 6:25 PM EST
Where
Steuben County, Canisteo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
42.267, -77.600

Trees and wires down in Canisteo and Troupsburg.

Thunderstorm Wind, Steuben

When
May 30, 6:30 PM EST
Where
Steuben County, Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.083, -77.417

A tree fell on top of a mobile home.

Flash Flood, Steuben

When
May 30, 7:20 PM EST to 11:00 PM EST
Where
Steuben County, Woodhull
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -77.417

County Route 82 flooded.

Flash Flood, Steuben

When
May 30, 7:30 PM EST to 11:00 PM EST
Where
Steuben County, Troupsburg
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.050, -77.550

County Route 117 washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505126, 5505127, 5505128, 5505129.